Texas, 2015

Flash Flooding and Damaging Winds in Texas, June 30, 2015

June 30, 2015 · NWS MAF · 14 events in 2 counties and zones

A complex of thunderstorms known as a Mesoscale Convective System (MCS) moved through the Western Low Rolling Plains and into the Permian Basin during the early morning hours. The complex of thunderstorms was aided by an upper level trough over the Mississippi Valley which provided upper level divergence and lift over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of thunderstorms known as a Mesoscale Convective System (MCS) moved through the Western Low Rolling Plains and into the Permian Basin during the early morning hours. The complex of thunderstorms was aided by an upper level trough over the Mississippi Valley which provided upper level divergence and lift over the area. A southerly low level jet was also present helping to maintain the storms. Since copious amount of moisture were available, rainfall rates were high with this system. These conditions resulted in storms that produced flash flooding and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 2:55 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 30, 2:55 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT TUE JUN 30 2015

.DISCUSSION...

FIRST FORECAST USING A2...SO RUNNING A LITTLE BEHIND. WE'LL KEEP
THIS SHORT, AS RADAR SHOWS A COMPLEX OF CONVECTION MOVING SW THRU
THE WESTERN LOW ROLLING PLAINS AND INTO THE PERMIAN BASIN. WV
IMAGERY SHOWS THE UPPER RIDGE CENTERED OVER UT, AND W/A TROUGH
OVER THE MS VALLEY, THIS LEAVES TEXAS UNDER A GENERAL AREA OF
UPPER-LVL DIVERGENCE, WHICH MAY BE ASSISTING THE MCS. KMAF VWP
INDICATES A 25+KT SOUTHERLY LLJ RIGHT OFF THE DECK, HELPING
MAINTAIN THIS ALSO. LATEST HRRR CAPTURES THIS NICELY, AND CARRIES
IT AT LEAST THRU THE MORNING HOURS. FFMP INDICATES RAINFALL RATES
OF UP TO 2.5"+/HR OVER HOWARD/SCURRY COUNTIES, AND FLASH FLOODING
LOOKS TO BE THE MAIN THREAT.

OTHERWISE, THE UPPER RIDGE IS FORECAST TO STAY CENTERED WEST OF
THE 4 CORNERS THE REST OF THE WEEK, THEN BEGIN BUILDING EAST OVER
THE WEEKEND. UNFORTUNATELY, MODELS KEEP THE LOW-LVL THETA-E RIDGE
TO THE WEST/NORTHWEST OF WEST TEXAS AND SOUTHEAST NEW MEXICO,
RESULTING IN THE TYPICAL RING-OF-FIRE SCENARIO FOR THIS TIME OF
YEAR. THUS, BEST CHANCES FOR CONVECTION WILL BE ON THE WESTERN
PERIPHERY OF THE CWA INTO THE EXTENDED. AS FOR TEMPS, FORECAST
SOUNDINGS, TEMP PROGS, GREEN-UP, AND PAST PERFORMANCE SUGGEST
STAYING GENERALLY TO THE COOLER SIDE OF GUIDANCE, WHICH WOULD BE
JUST BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  94  72  94  69  /   0   0   0   0
CARLSBAD NM                    95  68  97  67  /  10   0   0   0
DRYDEN TX                      93  71  92  70  /  10  10   0   0
FORT STOCKTON TX               92  69  93  66  /  10   0   0   0
GUADALUPE PASS TX              85  65  90  66  /  10   0   0   0
HOBBS NM                       91  66  93  64  /   0   0   0   0
MARFA TX                       86  58  88  58  /  10  20   0   0
MIDLAND INTL AIRPORT TX        93  71  94  67  /   0   0   0   0
ODESSA TX                      93  71  93  68  /  10   0   0   0
WINK TX                        94  71  98  68  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/44
Hazardous weather outlook, Jun 30, 2:29 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT TUE JUN 30 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
329 AM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE PERMIAN
BASIN AND TRANS PECOS THIS MORNING. GUSTY WINDS AND LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 30, 12:19 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 AM CDT TUE JUN 30 2015

TXZ046>048-051>053-300715-
MITCHELL-HOWARD-BORDEN-SCURRY-MARTIN-DAWSON-
119 AM CDT TUE JUN 30 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DAWSON...
HOWARD...NORTHEASTERN MARTIN...BORDEN...SCURRY AND MITCHELL
COUNTIES...

AT 118 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF GAIL TO 6 MILES SOUTHWEST OF CUTHBERT
TO NEAR ANSON...AND MOVING SOUTH AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...SNYDER...COLORADO CITY...GAIL...MESQUITE...BROWN...CHINA
GROVE...COAHOMA...VALLEY VIEW...LORAINE...WESTBROOK...MIDWAY...J B
THOMAS RESERVOIR...MIDWAY IN DAWSON COUNTY...FAIRVIEW IN MITCHELL
COUNTY...KEY...WINSTON FIELD...IRA...MIDWAY IN SCURRY COUNTY AND
KNAPP.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 173 AND 228.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3228 10067 3212 10130 3236 10191 3296 10181
      3296 10066
TIME...MOT...LOC 0618Z 025DEG 31KT 3267 10150 3243 10113 3281 9985

RHLUCHAN
Special weather statement, Jun 30, 1:42 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 AM CDT TUE JUN 30 2015

TXZ046>048-051>053-063-300845-
MITCHELL-GLASSCOCK-HOWARD-BORDEN-SCURRY-MARTIN-DAWSON-
242 AM CDT TUE JUN 30 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DAWSON...
HOWARD...NORTHERN GLASSCOCK...EASTERN MARTIN...BORDEN...SCURRY AND
MITCHELL COUNTIES...

AT 241 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR LUTHER...OR
13 MILES NORTH OF BIG SPRING...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...SNYDER...COLORADO CITY...GAIL...MESQUITE...BROWN...CHINA
GROVE...O'DONNELL...COAHOMA...VALLEY VIEW...LORAINE...WESTBROOK...
MIDWAY...FAIRVIEW IN MITCHELL COUNTY...WINSTON FIELD...ELBOW...SOUTH
HAVEN|2...KNAPP...FLOWER GROVE AND SOUTH HAVEN.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 160 AND 228.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3209 10126 3195 10127 3194 10170 3296 10198
      3296 10066 3209 10067
TIME...MOT...LOC 0741Z 000DEG 17KT 3242 10139

RHLUCHAN
Special weather statement, Jun 30, 2:39 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 AM CDT TUE JUN 30 2015

TXZ050>052-061>063-301000-
GLASSCOCK-HOWARD-ANDREWS-ECTOR-MARTIN-MIDLAND-
339 AM CDT TUE JUN 30 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ECTOR...
HOWARD...EASTERN ANDREWS...WESTERN GLASSCOCK...MARTIN AND MIDLAND
COUNTIES...

AT 339 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER STANTON
MUNICIPAL AIPORT...OR NEAR STANTON...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDLAND...ODESSA...BIG SPRING...ANDREWS...STANTON...BROWN...MISSION
DORADO...MIDLAND AIRPARK...FAIRVIEW IN MITCHELL COUNTY...MIDLAND
INTERNATIONAL AIRPORT...ELBOW...FLOREY...SOUTH HAVEN|2...FLOWER
GROVE...SOUTH HAVEN...MIDWAY IN HOWARD COUNTY...MIDLAND
INTERNATIONAL...SPRABERRY...GRADY AND GARDENDALE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 123 AND 185.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3169 10167 3191 10239 3251 10266 3251 10124
TIME...MOT...LOC 0839Z 014DEG 20KT 3220 10185

RHLUCHAN

The radar

The Midland/Odessa radar (KMAF), 18 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ector

When
June 30, 3:25 AM CST to 3:26 AM CST
Where
Ector County, Odessa Ector Co Arpt
Measured
65 kt (75 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
31.920, -102.380

A complex of thunderstorms moved across Ector County and produced a wind gust of 65 kts measured at the ASOS site in Odessa. The strong winds from the storms resulted in wind damage in Odessa. A damage survey was conducted and there were several businesses that had broken windows, and the Ector County Courthouse had numerous ceiling tiles that were displaced. The cost of damage is a very rough estimate.

Heavy Rain, Midland

When
June 30, 3:30 AM CST to 4:51 AM CST
Where
Midland County, 1.12 mi NNW of (Maf) Midland Intl
Reported by
ASOS
Coordinates
31.945, -102.206

Heavy rain of 1.94 inches was measured at Midland Air and Space Port as a complex of thunderstorms moved across Midland County. Most of the rain fell between 4:30 am to 5:00 am CDT.

Flash Flood, Midland

When
June 30, 4:20 AM CST to 6:20 AM CST
Where
Midland County, 3.01 mi WNW of Midland to 1.94 mi WNW of Midland
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.017, -102.127

Thunderstorms moved through Midland producing heavy rainfall and causing flooding in Midland along Wadley Avenue. A couple submerged vehicles were reported by law enforcement. Damage costs are a rough estimate.

Heavy Rain, Midland

When
June 30, 4:30 AM CST to 5:30 AM CST
Where
Midland County, Greenwood
Reported by
Public
Coordinates
32.000, -101.920

A complex of thunderstorms moved across Midland County and produced 2.60 inches of rain in Greenwood.

Flash Flood, Ector

When
June 30, 4:35 AM CST to 6:30 AM CST
Where
Ector County, 2 mi NNW of Odessa to 2.15 mi NNE of Greenfield Acres
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.877, -102.383

Heavy rain from a complex of thunderstorms caused flooding in Odessa and lead to a water rescue on 42nd Street and Dixie. Damage cost is a rough estimate.

Thunderstorm Wind, Ector

When
June 30, 4:35 AM CST to 4:36 AM CST
Where
Ector County, 1.69 mi NNE of Odessa
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.873, -102.360

Thunderstorm wind gust estimated at 65 kts caused downed power lines and power outages at University and Eastover Drive in Odessa. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 30, 4:45 AM CST to 6:30 AM CST
Where
Midland County, 3.55 mi WSW of Midland to 3.72 mi WSW of Midland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.975, -102.133

Heavy rain from a complex of thunderstorms caused flash flooding and lead to a water rescue on South Midland Drive and Comanche Drive. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
June 30, 4:47 AM CST to 6:30 AM CST
Where
Ector County, 1.12 mi N of Odessa to 0.81 mi NNW of Odessa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.866, -102.370

Heavy rain from a thunderstorm caused flash flooding and resulted in a water rescue at 21st Street and Muskingham in Odessa. Damage cost is a rough estimate.

Flash Flood, Ector

When
June 30, 4:49 AM CST to 6:30 AM CST
Where
Ector County, 0.97 mi NNW of Odessa to 1.16 mi N of Odessa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.862, -102.378

A complex of thunderstorms produced heavy rainfall which resulted in flash flooding in Odessa. A vehicle was submerged at 23rd Street and Hancock in Odessa. The damage cost is a very rough estimate.

Flash Flood, Ector

When
June 30, 4:51 AM CST to 6:30 AM CST
Where
Ector County, 0.93 mi NNW of Odessa to 1.24 mi N of Odessa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.862, -102.377

Heavy rain from a complex of thunderstorms produced flash flooding and lead to a water rescue at 21st Street and Tom Green in Odessa. Report was sent in by the broadcast media and the damage cost is a very rough estimate.

Heavy Rain, Ector

When
June 30, 4:51 AM CST to 5:31 AM CST
Where
Ector County, Odessa Ector Co Arpt
Reported by
ASOS
Coordinates
31.920, -102.380

A complex of thunderstorms moved across Ector County and 1.90 inches of rainfall was recorded by the Odessa ASOS site.

Flash Flood, Midland

When
June 30, 5:00 AM CST to 6:30 AM CST
Where
Midland County, 2.77 mi ENE of (Maf) Midland Intl to 2.78 mi ENE of (Maf) Midland Intl
Cause
Heavy Rain
Property damage
$500
Reported by
NWS Employee
Coordinates
31.952, -102.160

A complex of storms moved across Midland County and produced flash flooding in and around the City of Midland. One foot of water was reported to be running over the service road on Business 20 just outside of Midland. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 30, 5:00 AM CST to 6:30 AM CST
Where
Midland County, 0.77 mi ENE of Warfield to 0.79 mi ENE of Warfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
31.923, -102.217

A complex of thunderstorms moved across Midland County and produced heavy rain that resulted in flash flooding in and around the City of Midland. Several feet of water were reported at the intersection of 1788 and Business 20 which resulted in four vehicles being stranded some of which the water was up to the auto windows. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
June 30, 5:30 AM CST to 6:30 AM CST
Where
Midland County, 3.75 mi SW of Midland to 2.68 mi WSW of Midland
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
31.956, -102.118

NWS Employee reported four vehicles stalled in high water on the service road at Loop 250 and Business 20 from heavy rainfall that resulted in flash flooding in Midland. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581153, 581168, 581154, 581173, 581156, 581157, 581158, 581160, 581162, 581167, 581171, 581471, 581472, 581174.